PrEP: What are the side effects?


When taking PrEP – like any other medication – there’s a chance you could experience side effects. The good news is that most people won’t experience any at all, and for those that do, they’re usually minimal and temporary.

 

What exactly are these side effects? How long do they last for?

Keep in mind that taking PrEP affects everyone differently. While one person won’t have any side effects, others may experience:

  • headaches
  • nausea
  • fogginess/dizziness
  • fatigue
  • bloating
  • loss of appetite
  • abdominal pain

Remember, though, that these are only temporary and should go away within the first few weeks. Some PrEP users have said that they only felt side effects in the first week.

 

How do I deal with them?

If you experience any of these side effects, there are ways to make it easier so you don’t struggle to keep taking PrEP. While it is okay to take PrEP with or without food, it has been recommended to take it with (or soon after having) a meal – this can help with nausea. For headaches, you can try taking an over-the-counter painkiller.

Alternatively, you might want to take your dosage close to bed: some people report avoiding the effects of nausea due to sleeping through it.

What if the side effects persist or I experience something unusual?

Before taking PrEP, you need to have an open and honest conversation with your doctor. This will help make sure PrEP is right for you, but it will also help minimise any side effects you might experience. Make sure you’ve discussed:

  • Any kidney, bone, or liver problems
  • If you’re pregnant or breast-feeding
  • If you’re taking prescription or over-the-counter medicines, vitamins, or herbal supplements

If your side effects last longer than a few weeks or have a big impact on your life, let your doctor know as quickly as possible.

It’s also important to have regular check-ups while taking PrEP, so your kidneys and liver can be monitored; you should be doing these every three months when you refill your prescription. While it is not common, PrEP can interfere with kidney function, and your doctor may advise you to stop taking PrEP.

Some people have described other side effects such as an increase or decrease in body weight, or changes to libido and energy levels. Most of these have only been reported anecdotally, and have not been proven by any formal studies. So while these experiences should not be discounted, PrEP may actually not be the root of the cause - talk to your prescribing GP if you have any concerns.

Remember that the risk of side effects from PrEP is much smaller than the risk of acquiring HIV from unprotected casual anal sex. If you have any concerns, the best person to speak to is your GP, but there are also many local PrEP users online at PrEPing NZ who are happy to discuss their own experiences.

The NZAF network

    No results available